My pain management doctor took me off the fentanyl patch after I had complained about feeling "loopy" all the time and breaking out from the patch, He then prescribed morphine 15mg extended release 2 times a day. Anyway, I had a gastric bypass weight loss surgery in 2008 and I remembered the Doctor saying to me that extended release medication will not be effective anymore because of the intestines being cut or shortened. I can not remember why exactly but does anyone know for sure about this? I would really like to get information so I can let my PM doc. know. Thank you
That's right, because of the decrease in the intestine length makes it likely that extended-release preparations pass through the gastrointestinal tract before absorption is complete. Good thing you remembered that.
Probably have to have instant- release or didn't they use to make morphine patches?? Here's a link for an article about this.
These same principles can also apply to delayed-release and enteric-
I agree, with the bypass surgery, you will have trouble absorbing many things and the extended release medication is more than likely, not going to work. If you can't take the fentnyl patch, (I don't know anything about the morphine patch) maybe check into Oxycodone, they do make it in liquid form that may be a good alternative for you. Good luck to you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.